Arkansas, 2005

Hail in Arkansas, April 29, 2005

April 29, 2005 · NWS MEG · 7 events in 3 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 29, 1:48 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 29, 1:48 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI APR 29 2005

.DISCUSSION...01Z SURFACE ANALYSIS PLACES CENTER OF LOW PRESSURE
ACROSS COAHOMA COUNTY MISSISSIPPI WITH TRAILING COLD FRONT ACROSS
SOUTHEAST ARKANSAS. MAIN SHORT TERM CONCERN IS SEVERE WEATHER
POTENTIAL. RUC/12KM NAM MODEL ANALYSIS SUGGESTS THAT COLD FRONT WILL
MOVE TOWARDS MISSISSIPPI/ALABAMA BORDER BY 6Z. THREE HOUR PRESSURE
CHANGES FINALLY STARTING TO SHOW EASTWARD MOVEMENT OF LOW. BEST
INSTABILITY...THOUGH WEAK REMAINS ACROSS NORTHERN MISSISSIPPI WITH
500-600 J/KG SURFACE BASED CAPE...LI/S AROUND -3 AND 0-6 KM BULK
SHEAR VALUES AROUND 60 KTS...AND MLCAPES AROUND 1500 J/KG.
ENVIRONMENT MENTIONED ABOVE STILL SUPPORTIVE OF SEVERE POTENTIAL
WITH A NEW WATCH TO AFFECT PORTIONS OF NORTHERN MISSISSIPPI UNTIL 5
AM CDT SATURDAY. IN ADDITION WILL MAKE SOME ADJUSTMENTS TO ARKANSAS
ZONES BASED ON CURRENT TRENDS.

UPDATED GRIDS WILL BE OUT SHORTLY.

CJC

.PREV DISCUSSION...ISSUED 248 PM CDT FRI APR 29 2005

FRONTAL BOUNDARY HAS BEGUN TO LIFT NORTH A LITTLE IN THE LAST COUPLE
OF HOURS IN RESPONSE TO THE STRENGTHENING SURFACE LOW NOW LOCATED
JUST NORTH OF TEXARKANA. ALL OF THE THUNDERSTORM ACTIVITY THAT HAS
DEVELOPED SO FAR HAS BEEN ALONG AND NORTH OF THE FRONT. EVENTUALLY
THERE SHOULD BE SOME THUNDERSTORM DEVELOPMENT SOUTH OF THE FRONT AND
ANY OF THESE STORMS SHOULD HAVE THE POTENTIAL TO BE AT LEAST SEVERE
IF NOT TORNADIC. THERE MAY ALSO BE LOCALLY HEAVY RAINFALL ALONG THE
FRONT AS WELL. FRONT WILL MOVE EAST OF THE FORECAST AREA BY 12Z SO
HAVE LEFT SATURDAY FORECAST DRY. THE WEEKEND SHOULD REMAIN DRY AS
HIGH PRESSURE HANGS IN OVER THE REGION. BY MONDAY NIGHT FRONTAL
BOUNDARY BEGINS TO SHIFT BACK NORTH AND STALL OUT NEAR THE FORECAST
AREA AND SHOULD BE CLOSE ENOUGH THAT WE WILL HAVE A RISK OF SHOWERS
AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH FRIDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 29, 5:34 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
634 AM CDT FRI APR 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
634 AM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE MAJORITY
OF THE MID SOUTH. THE MODERATE RISK AREA IS GENERALLY ALONG AND
SOUTH OF I-40.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF
THE MID SOUTH.

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED LOW PRESSURE SYSTEM
WILL MOVE INTO THE MID SOUTH TODAY. A LINE OF STORMS WILL MOVE
THROUGH NORTHEAST ARKANSAS...THE BOOTHEEL AND WEST TENNESSEE THIS
MORNING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
LOCALLY DAMAGING WINDS. THIS AFTERNOON...THUNDERSTORMS WILL
REDEVELOP AND PERSIST INTO THE LATE EVENING HOURS. LOCALLY HEAVY
RAIN WILL BE POSSIBLE...ESPECIALLY OVER NORTH MISSISSIPPI AND PARTS
OF WEST TENNESSEE. SOME THUNDERSTORMS WILL BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Apr 29, 8:43 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0943 AM CDT FRI APR 29 2005

ARZ008-009-017-018-MOZ113-115-291543-
CLAY AR-GREENE AR-LAWRENCE AR-RANDOLPH AR-DUNKLIN MO-PEMISCOT MO-
0943 AM CDT FRI APR 29 2005

SEVERE THUNDERSTORM WATCH NUMBER 209 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN ARKANSAS...
CLAY...         GREENE...       LAWRENCE...     RANDOLPH...

IN MISSOURI...
DUNKLIN...      PEMISCOT...

ARZ026>028-035-036-TNZ048-049-088-291543-
CRAIGHEAD AR-CRITTENDEN AR-CROSS AR-MISSISSIPPI AR-POINSETT AR-
LAUDERDALE TN-SHELBY TN-TIPTON TN-
0943 AM CDT FRI APR 29 2005

SEVERE THUNDERSTORM WATCH NUMBER 209 REMAINS IN EFFECT UNTIL 1 PM
FOR THE FOLLOWING COUNTIES:

IN ARKANSAS...
CRAIGHEAD...    CRITTENDEN...   CROSS...        MISSISSIPPI...
POINSETT...

IN TENNESSEE...
LAUDERDALE...   SHELBY...       TIPTON...
Special weather statement, Apr 29, 11:08 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1208 PM CDT FRI APR 29 2005

ARZ035-048-291730-

CROSS AR-ST. FRANCIS AR-
1208 PM CDT FRI APR 29 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND ST. FRANCIS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF FAIR OAKS AT 1208
PM CDT...MOVING EAST AT 55 MPH. SMALL HAIL IS LIKELY WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING THE CITY OF
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 29, 12:57 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT FRI APR 29 2005

ARZ028-291915-

MISSISSIPPI AR-
157 PM CDT FRI APR 29 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF THREE WAY AT
157 PM CDT...MOVING EAST AT 45 MPH. SMALL HAIL IS LIKELY WITH THIS
STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITIES OF KEISER...
LUXORA AND OSCEOLA...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 60 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Craighead

When
April 29, 2:10 PM CST to 2:15 PM CST
Where
Craighead County, Caraway
Measured
1 in hail
Property damage
$100
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.750, -90.317

Hail, Mississippi

When
April 29, 2:20 PM CST to 2:25 PM CST
Where
Mississippi County, 2 mi N of Three Way
Measured
1 in hail
Property damage
$100
Reported by
POST OFFICE
Coordinates
35.733, -90.250

Hail, Mississippi

When
April 29, 2:37 PM CST to 2:45 PM CST
Where
Mississippi County, Luxora
Measured
1 in hail
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -89.933

Hail, Poinsett

When
April 29, 2:42 PM CST to 2:50 PM CST
Where
Poinsett County, Weiner
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.617, -90.900

Several vehicles were damaged.

Hail, Poinsett

When
April 29, 3:27 PM CST to 3:35 PM CST
Where
Poinsett County, Fisher
Measured
1.75 in hail
Property damage
$750
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.483, -90.983

Hail, Poinsett

When
April 29, 4:02 PM CST to 4:10 PM CST
Where
Poinsett County, Marked Tree
Measured
1 in hail
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -90.417

Hail, Mississippi

When
April 29, 4:17 PM CST to 4:25 PM CST
Where
Mississippi County, Dyess
Measured
0.75 in hail
Property damage
$10
Reported by
AMATEUR RADIO
Coordinates
35.583, -90.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2005Every state in 2005This day in weather historyWarnings in Arkansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443802, 5443803, 5443804, 5443805, 5443806, 5443807, 5443808.